News

Patient dies from fentanyl patches

Patient dies from fentanyl patches

Patient dies from overdose of a fentanyl patch

It is often addicts who use fentanyl patches for self-medication to replace their drug addiction. There are also numerous reports that people have died after improperly applying the fentanyl patches. In Bavaria, a 46-year-old entrepreneur from Bremen has died from the side effects of the pain patch. A patient on call had prescribed a fentanyl patch for the patient against the symptoms of a lumbago. According to current knowledge, the patient died of oxygen deficiency in the brain after only five days.

Fentanyl is a synthetic opioid and the main component of the pain patch. In Germany, the active substance falls under the Narcotics Act (BTM) and can therefore only be prescribed by doctors under certain statutory regulations.

The travel entrepreneur G.T. (Name changed) was an exhibitor visiting a leisure fair in Riem, Bavaria. When he tried to dismantle the booth, he suffered a great pain from a pinched nerve or lumbago. Once at the hotel, the back pain increased and movements were hardly possible. When the pain worsened at night, the man called his wife in Bremen. She found a local doctor who came into the hotel room around 3:00 am. The 56-year-old doctor injected morphine into the man. In addition, the doctor gave the patient, who was unable to move at all, some pain medication such as diazepam and oxycodone tablets and a fentanyl patch. That same patch, however, falls under the Narcotics Act was medically not necessary according to the indictment. In addition, the dosage of the agent in the patch at 100 micrograms per hour was clearly too high, argued the prosecutor.

The next day, a hotel employee found the entrepreneur almost lifeless in the hotel bed. The man only gasped for air, the witness said in his testimony. A summoned emergency doctor successfully initiated resuscitation and was able to bring T. back to life. Subsequently, T. was taken to the Bogenhausen clinic. Once there, the doctors diagnosed serious brain damage due to lack of oxygen. The man died in the hospital a few days later.

Before the man was admitted to the hospital, the emergency doctor, in consultation with the emergency doctor, removed the pain patch that was still attached to the patient's back. But by then it was already too late. The active ingredient fentanyl had already entered the body in overdose.

In court, the accused doctor said he had not applied the pain patch to the patient. Rather, he told the patient that he should only use the patch after consultation. For this reason, he gave the patient his private phone number. The man no longer reported by phone and apparently put the patch on himself. The doctor did not know whether the man had previous illnesses. The wife testified that her husband had dizziness only sometimes.

The court saw it as proven that the doctor on call "violated the rules of medical art". For this reason, he now has to pay a fine of 6,000 euros. However, the approval is not revoked. (sb)

Author and source information


Video: How to Apply u0026 Remove Transdermal Patch Fentanyl. Medication Administration for Nursing Students (September 2020).